Kentucky, 2012

Winter Weather in Kentucky, January 12, 2012

January 12, 2012 · NWS PAH · 10 events in 10 counties and zones

A strong upper-level low brought about an inch of snow to parts of western Kentucky. The 500 mb low moved southeast from the central Plains across the Lower Ohio Valley.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong upper-level low brought about an inch of snow to parts of western Kentucky. The 500 mb low moved southeast from the central Plains across the Lower Ohio Valley. A surface low pressure system over the Great Lakes region produced a strong northwest wind across the Lower Ohio Valley. About an inch of snow fell along and southeast of a line from Owensboro to Princeton and Murray. A combination of falling temperatures and gusty winds made road conditions very hazardous. Temperatures fell through the 20's as northwest winds gusted to 30 mph. The gusty winds caused some blowing snow. Roads that were wet from snowmelt earlier in the day became icy as temperatures fell after dark. Numerous accidents were reported, including some with injuries. The Western Kentucky Parkway and the Pennyrile Parkway were especially slick, with numerous wrecks. A single-vehicle accident on Interstate 69 (the Western Kentucky Parkway) in Caldwell County near the 10-mile marker injured one person. The driver of the vehicle suffered a shoulder injury after her vehicle slid off the roadway and overturned. She was transported to a hospital for treatment. Another similar type of accident occurred an hour later near the 12-mile marker on Interstate 69. The driver of the vehicle lost control and overturned off the side of the road. She was treated for minor injuries at a local medical center. In Calloway County south of Murray, a three-car accident occurred on U.S. Highway 641. In Christian County, two women were injured in an accident that was weather-related. Their vehicle slid off the road and careened down a ditch on its side. The women were treated at a local hospital for possible knee, ankle, and back injuries. Christian County schools were closed the following day. The highest reported accumulation was 1.5 inches in Muhlenberg County, four miles west of Penrod. Other reported accumulations included one inch in Murray (Calloway County) and Mortons Gap (Hopkins County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 12, 11:24 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jan 12, 11:24 AM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1124 AM CST THU JAN 12 2012

.UPDATE...
FOR DISCUSSION AND AVIATION. PLEASE SEE PREVIOUS AFD FOR MORNING
DISCUSSION.

.DISCUSSION

UPDATED MAINLY FOR RAPIDLY FALLING TEMPS AND TO INCREASE SNOW
CHANCES UP TO THE 80 TO 100 PERCENT RANGE OVER OUR EAST /SW IN AND
THE PENNYRILE OF WRN KY. CHECKING ROAD SFC TEMPS FROM THE KY
TRANSPORTATION CABINET WEB SITE...READINGS ARE STILL WELL ABOVE
FREEZING. HOWEVER..WITH TEMP RAPIDLY FALLING AND WINDS PICKING
UP...MOTORISTS MAY ENCOUNTER SOME FLASH FREEZING OF WATER...ESP ON
ELEVATED SURFACES.

THERE LOOKS TO BE A LULL IN THE SNOW OVER MUCH OF THE REST OF THE
FORECAST AREA LATE THIS MORNING AND INTO THE AFTERNOON. HOWEVER
ANOTHER AREA OF SNOW MOVING SOUTHEAST THROUGH WRN MO MAY BEGIN TO
AFFECT OUR FORECAST AREA AGAIN BY LATE IN THE DAY OR EARLY
TONIGHT. IN FACT...THERE MAY BE ONLY A BRIEF LULL IN THE SNOW
ALONG AND NORTH OF THE I 64 CORRIDOR...WHICH IS NORTH OF THE
INCOMING UPPER LOW PRESSURE SYSTEM.

&&

.AVIATION...
GUSTS UP CLOSE TO 25 KTS OR BETTER TODAY. EXPECT EITHER MVFR OR
LOW VFR CONDITIONS MUCH OF THE PERIOD...OF COURSE LOWEST WHERE
SNOW OCCURS. BAND OF SNOW HAS MOVED ACROSS THE AREA FROM WEST TO
EAST THIS MORNING...WHICH BROUGHT VSBYS DOWN TO A MILE OR SO AT
TIMES. THIS INITIAL BAND WILL PROBABLY NOT LAST TOO LONG IN THE
KEVV/KOWB AREAS BEFORE A LULL SETS IN. COULD SEE SOME LIGHT SNOW
SHOWERS/FLURRIES IN THE MEANTIME. HOWEVER...ANOTHER BATCH OF
SNOW COULD BEGIN LATER IN THE DAY/EARLY EVENING...AS AN UPPER
LEVEL LOW MOVES OVER THE REGION. AGAIN...LOWERED VSBYS COULD BE AN
ISSUE. OTHERWISE...MVFR CIGS WILL BE THE RULE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
     KYZ004>022.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR
     KYZ001>003.

MO...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR MOZ076-
     086-087-100-107>112-114.

IL...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
     ILZ075>078-080>091-093-094.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR ILZ092.

IN...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR INZ081-
     082-085>088.

&&

GM/99/CW
Hazardous weather outlook, Jan 12, 4:49 AM CST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
449 AM CST THU JAN 12 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
449 AM CST THU JAN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM SYSTEM WILL BRING LIGHT SNOW TO THE ENTIRE REGION
TODAY. SOME SNOW SHOWERS WILL BE POSSIBLE TONIGHT. SNOW
ACCUMULATIONS WILL RANGE FROM AN INCH ALONG THE ARKANSAS AND
TENNESSEE BORDERS...TO 2 INCHES ACROSS MUCH OF SOUTHERN ILLINOIS
AND THE EVANSVILLE TRI STATE AREA.

IN ADDITION TO THE SNOWFALL...STRONG WEST NORTHWEST WINDS WILL
LEAD TO FALLING TEMPERATURES THROUGHOUT THE DAY. TEMPERATURES IN
THE 20S AND WIND CHILLS IN THE TEENS ARE LIKELY THIS AFTERNOON. A
WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 6 PM OVER SOUTHEAST
MISSOURI...AND UNTIL MIDNIGHT OVER THE REMAINDER OF THE AREA.
REFER TO THE ADVISORY FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED SNOW SHOWERS WILL BE POSSIBLE OVER THE
EVANSVILLE TRI STATE REGION FRIDAY MORNING. LITTLE OR NO
ADDITIONAL ACCUMULATION IS EXPECTED.

A CLIPPER SYSTEM WILL BRING A SLIGHT CHANCE OF LIGHT SNOW TO AREAS
NORTH OF A LINE FROM FAIRFIELD ILLINOIS TO ROCKPORT INDIANA LATE
SATURDAY AND EARLY SATURDAY EVENING. LITTLE OR NO ACCUMULATIONS
ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THEIR SNOW DEPTH AND ANY TRAVEL
PROBLEMS THEY ENCOUNTER TODAY AND TONIGHT.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather. Local standard time, as filed.

Winter Weather, Muhlenberg

When
January 12, 3:00 PM CST to 11:00 PM CST
Where
Muhlenberg forecast zone
Reported by
Trained Spotter
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Winter Weather, Todd

When
January 12, 3:00 PM CST to 11:00 PM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Winter Weather, Christian

When
January 12, 3:00 PM CST to 11:00 PM CST
Where
Christian forecast zone
Injuries
0 direct, 2 indirect
Reported by
Trained Spotter
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Winter Weather, Daviess

When
January 12, 3:00 PM CST to 11:00 PM CST
Where
Daviess forecast zone
Reported by
Trained Spotter
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Winter Weather, McLean

When
January 12, 3:00 PM CST to 11:00 PM CST
Where
McLean forecast zone
Reported by
Trained Spotter
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Winter Weather, Trigg

When
January 12, 3:00 PM CST to 11:00 PM CST
Where
Trigg forecast zone
Reported by
Trained Spotter
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Winter Weather, Hopkins

When
January 12, 3:00 PM CST to 11:00 PM CST
Where
Hopkins forecast zone
Reported by
Trained Spotter
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Winter Weather, Graves

When
January 12, 3:00 PM CST to 11:00 PM CST
Where
Graves forecast zone
Reported by
Trained Spotter
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Winter Weather, Calloway

When
January 12, 3:00 PM CST to 11:00 PM CST
Where
Calloway forecast zone
Reported by
Trained Spotter
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Winter Weather, Caldwell

When
January 12, 3:00 PM CST to 11:00 PM CST
Where
Caldwell forecast zone
Injuries
0 direct, 2 indirect
Reported by
Trained Spotter
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356153, 356154, 356156, 356157, 356158, 356159, 356160, 356162, 356163, 356164.